Hail, Bulloch
- When
- September 9, 1:25 PM EST to 1:28 PM EST
- Where
- Bulloch County, 0.9 mi SW of Blitch
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.570, -81.790
The public reported quarter sized hail on Middle Ground Road.
Scattered to numerous thunderstorms developed in the afternoon hours across southeast Georgia immediately ahead of a stationary front. A few of these thunderstorms became strong enough to produce large hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
Scattered to numerous thunderstorms developed in the afternoon hours across southeast Georgia immediately ahead of a stationary front. A few of these thunderstorms became strong enough to produce large hail and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Sep 9, 12:07 PM EST, 1 hour 18 minutes earlier.
Area Forecast Discussion National Weather Service Charleston SC 107 PM EDT Mon Sep 9 2019 .SYNOPSIS... A stationary front will linger over or near the area through Tuesday then dissipate. High pressure is forecasted to build in from the north midweek. A weak tropical wave should pass to our south late in the week, bringing an increased chance of rain. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Some chances are forthcoming for the afternoon forecast. The first is the raising of a short-duration Heat Advisory where dew points have been pooling near the sea breeze. Although some of the dew points are 81-82F in spots, which may be a little suspect, even going with a more conservative 78-79F dew point yields heat indices as high as 110-113F. This is mainly in the corridor from Fenwick (Colleton County) to Beaufort, Hardeeville and Savannah. We have the advisory through 5 pm, but that'll probably be cancelled early pending the coverage of convection and the strength of the sea breeze to lower temps. Secondly, the HREF is showing better4 coverage of showers and t-storms this afternoon and evening, enough so that we have been prompted to raise PoP to as high as 40%. The best chances still look to be near and inland from I-95, but we did raise PoP a little more closer to the coast. As of early afternoon we are starting to see isolated activity near the edges of our Georgia zones, and coverage will increase throughout the next several hours. Although there is little shear, the thermodynamics are quite impressive. Thus the potential for strong storms is even greater than originally thought, and maybe even a slightly higher risk for isolated pulse type storms where boundary interactions occur. Previous discussion... The large scale pattern features a continuation of deep layered ridging aloft, while at the surface a wavering stationary front remains inland, as a northeast- southwest aligned ridge holds just offshore. It'll be another abnormally warm and humid day across the local region with H85 temps that are 18-19C, and H5 heights are as great as 5920-5930 meters. These values yield max temps in the mid and upper 90s near and west of I-95, lower 90s between there and the intra-coastal, with mid 80s to near 90F closer to the immediate coast. Where we are showing our hottest temps is where the dew points will mix out the lowest, while where the dew points pool, our temps are not as high. Thus we are arriving at heat indices that reach as high as 102-108F, but not enough for a Heat Advisory. We didn't make any major changes to the coverage of showers and t-storms this afternoon, mainly in the isolated to scattered range, with initiation around 2 pm when we reach our convective temps in the lower and middle 90s. The best coverage still looks to be near and west of I-95, where the proximity to the inland front, the sea breeze and low level theta-e ridging will overlap. Based on modified soundings the MUCAPE values are as great as 3000-4000 J/kg, and DCAPE is 1200-1500 J/kg. This can support gusty winds and cloud to ground lightning being the primary hazards. An isolated severe t-storm can not be ruled out, but would be confined to where mesoscale boundary interactions occur. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/... Tonight: Lingering convection will dissipate by mid-evening, if not sooner. Dry conditions will prevail through the rest of the night. Conditions will favor another round of patchy fog/stratus early Tuesday, mainly across the far interior. Dense fog is not expected. Lows will range from the lower-mid 70s inland, mid- upper 70s closer to the coast and upper 70s/near 80 at the beaches and Downtown Charleston. Tuesday through Thursday: The mid-levels will consist of high pressure over the Southeast U.S. The high should slowly weaken with time, getting nudged slightly to the north on Thursday as a disturbance approaches from the southeast. At the surface, a stationary front will meander nearby or over our area Tuesday, then dissipate Tuesday night. High pressure will then build in from the north Wednesday and prevail into Thursday. Models show the most moisture in place on Tuesday with the front. PWATs then are generally ~1.75". Values then trend down to ~1.25" by Thursday due to the high. Models still show the potential for isolated showers across our area Tuesday, so we maintained the slight chance POPs. Drier conditions are expected over land Tuesday night. Though, some showers could develop over the coastal waters late and brush against the beaches, then quickly dissipate. This shower potential continues into Wednesday. The coastal showers are pushed further offshore Wednesday night as drier air associated with the high becomes more dominant. If there are any showers on Thursday, they should be limited to the GA coastal counties. The increasing dry air will make it hard for any thunderstorms to develop. But if they do, it'll probably be on Tuesday. There is a potential for higher wind gusts if a stronger storm forms. High and low temperatures will remain a few degrees above normal. && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... Ridging over the Southeast will continue to weaken and get pushed northwards as a disturbance passes to our south. The surface pattern generally reflects this with high pressure to our north Thursday night. A front will try to approach from the north on Friday. However, it won't make it to our area as a tropical low or wave passes to our south Friday into Saturday, becoming located near the central Gulf of Mexico on Sunday. The entire long term could be unsettled as moisture from this features moves through the region. Depending on how far north it gets will determine how wet or less wet our forecast will be. Models seem to show the heaviest precipitation threat to our south, so we have chance POPs. Temperatures should be at or below normal due to the clouds and rainfall potential. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... KCHS: The best chances of SHRA/TSRA looks to stay inland from the terminal this afternoon and early evening, as does the better coverage of fog and stratus early Tuesday. Thus we are showing VFR conditions with the 18Z TAF set. KSAV: Scattered SHRA and TSRA will continue to develop near or inland from the terminal this afternoon and early evening, so for now we have maintained VCTS. However, pending the trends, there certainly could be a temporary of MVFR or IFR ceilings and/or visibilities if there is a direct hit from convection. For now we feel that the fog and stratus early Tuesday will stay inland from the airfield, but if enough rainfall occurs then chances would increase. Extended Aviation: There is a very low probability of flight restrictions due to showers/thunderstorms Tuesday afternoon and then again on Friday. Otherwise, VFR. && .MARINE... Today and tonight: High pressure centered over and near New England will stretch across the local waters. The gradient is slack enough to keep winds less than 10 or 15 kt, mainly from a southerly component. Seas will hold around 2 ft within 20 nm and near 3 ft further out. Monday through Friday: A stationary front will linger over or near our area Tuesday, then dissipate. High pressure is then forecasted to build in from the north midweek, followed by a weak tropical wave passing to our south late in the week. Even with all of these features, the surface pressure gradient will generally yield winds of 15 kt or less. Seas will mostly be 5 ft or less. However, seas are forecasted to build to 6 ft across the outer GA waters late in the week. Small Craft Advisories may be needed at that time. && .CLIMATE... Record high minimums for 9 September: KCHS: 76/1990 (Low so far today 78F) && .CHS WATCHES/WARNINGS/ADVISORIES... GA...Heat Advisory until 5 PM EDT this afternoon for GAZ118. SC...Heat Advisory until 5 PM EDT this afternoon for SCZ047>049-051. MARINE...None. && NEAR TERM... SHORT TERM... LONG TERM... AVIATION... MARINE... CLIMATE...
Hazardous Weather Outlook National Weather Service Charleston SC 215 PM EDT Mon Sep 9 2019 GAZ087-088-099>101-114>116-137-138-SCZ040-042>045-101815- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Long-Inland Liberty-Allendale-Hampton-Inland Colleton- Dorchester-Inland Berkeley- 215 PM EDT Mon Sep 9 2019 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. Severe thunderstorms: Scattered thunderstorms will continue to develop this afternoon and persist into the early evening. A few of the storms could become severe with damaging winds the main weather hazard. Frequent lightning and small hail are also expected. The most likely timing of any severe weather is through 8 pm. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024. GAZ118-SCZ047-101815- Inland Chatham-Inland Jasper- 215 PM EDT Mon Sep 9 2019 ...HEAT ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. Severe thunderstorms: Scattered thunderstorms will continue to develop this afternoon and persist into the early evening. A few of the storms could become severe with damaging winds the main weather hazard. Frequent lightning and small hail are also expected. The most likely timing of any severe weather is through 8 pm. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024. AMZ330-350-352-354-374-GAZ117-119-139>141-SCZ050-052-101815- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- Coastal Bryan-Coastal Chatham-Coastal Liberty-Inland McIntosh- Coastal McIntosh-Charleston-Tidal Berkeley- 215 PM EDT Mon Sep 9 2019 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. SCZ048-049-051-101815- Beaufort-Coastal Colleton-Coastal Jasper- 215 PM EDT Mon Sep 9 2019 ...HEAT ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...This afternoon and tonight. Severe thunderstorms: Scattered thunderstorms will continue to develop this afternoon and persist into the early evening. A few of the storms could become severe with damaging winds the main weather hazard. Frequent lightning and small hail are also expected. The most likely timing of any severe weather is through 8 pm, mainly near and inland from route 17. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
Special Weather Statement
National Weather Service Charleston SC
142 PM EDT Mon Sep 9 2019
GAZ087-088-099-100-091815-
Bulloch-Jenkins-Candler-Screven-
142 PM EDT Mon Sep 9 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...BULLOCH...
CANDLER AND JENKINS COUNTIES...
At 142 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Twin City, or 8 miles north of Metter,
moving east at 10 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Metter, Sylvania, Middleground, Westside, Portal, Rocky Ford,
Woodcliff and Altman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3242 8220 3247 8218 3253 8214 3256 8209
3254 8203 3261 8200 3265 8207 3267 8208
3279 8167 3256 8150 3235 8224 3235 8225
TIME...MOT...LOC 1742Z 249DEG 8KT 3252 8206
SPRSpecial Weather Statement
National Weather Service Charleston SC
212 PM EDT Mon Sep 9 2019
SCZ043-044-091845-
Inland Colleton-Dorchester-
212 PM EDT Mon Sep 9 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON AND
DORCHESTER COUNTIES...
At 212 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Canadys, or 9 miles south of Saint George,
moving east at 5 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Walterboro, Givhans Ferry State Park, Dorchester, St. George,
Ridgeville, Harleyville, Smoaks and Givhans.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3288 8073 3309 8084 3322 8046 3303 8025
TIME...MOT...LOC 1812Z 248DEG 5KT 3305 8060
SPRSpecial Weather Statement
National Weather Service Charleston SC
219 PM EDT Mon Sep 9 2019
SCZ040-042-091845-
Allendale-Hampton-
219 PM EDT Mon Sep 9 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON AND ALLENDALE
COUNTIES...
At 218 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Barton, or 8 miles south of Allendale,
moving east at 5 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Allendale, Lake Warren State Park, Fairfax, Brunson, Gifford,
Sycamore, Luray and Barton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3278 8140 3294 8145 3306 8123 3284 8114
TIME...MOT...LOC 1818Z 248DEG 5KT 3289 8133
SPRSpecial Weather Statement
National Weather Service Charleston SC
222 PM EDT Mon Sep 9 2019
GAZ099-114-091845-
Candler-Tattnall-
222 PM EDT Mon Sep 9 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CANDLER AND TATTNALL
COUNTIES...
At 222 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Cobbtown, or 8 miles northeast of Lyons.
This storm was nearly stationary.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Metter, Collins, Cobbtown and Aline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3244 8218 3244 8206 3215 8206 3215 8219
3218 8218 3223 8221 3234 8224 3235 8225
TIME...MOT...LOC 1822Z 180DEG 0KT 3230 8224
SPRThe Charleston,SC radar (KCLX), 71 km away, was scanning. The volume nearest the first event began at 18:23 UTC.
5 hail, 3 thunderstorm wind. Local standard time, as filed.
The public reported quarter sized hail on Middle Ground Road.
The public reported quarter sized hail near the Highway 80 and Highway 25 split.
The public reported a tree down on the side of the road near the Highway 80 and Highway 25 split.
The public reported nickel to quarter sized hail on Akins Pond Road.
The public reported quarter sized hail near the intersection of Lakeview Road and Maria Sorrell Road.
The public reported quarter sized hail at the intersection of Hunters Way and Lakeview Road.
Bulloch County dispatch reported a tree down at Old Groveland Road and Nevils Groveland Road.
Bulloch County dispatch reported a tree down in the 700 block of Bowen Lane.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856962, 856963, 856967, 856964, 856965, 856966, 856968, 856969.